Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Dodge City, KS

June 3, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2019, 7:03 PM CDT for 4 counties in Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2019, 7:03 PM CDT (00:03 UTC)
Expired
Jun 3, 2019, 7:45 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
70.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:15 PM CDTTORNADO3 Nw Ulysses, KSREPORT WAS FROM RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KDDC 040003
SVRDDC
KSC067-075-093-187-040045-
/O.NEW.KDDC.SV.W.0142.190604T0003Z-190604T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
703 PM CDT Mon Jun 3 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southern Kearny County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Eastern Stanton County in southwestern Kansas...

* Until 745 PM CDT/645 PM MDT/.

* At 702 PM CDT/602 PM MDT/, a severe thunderstorm was located 7
  miles northeast of Johnson City, moving east at 20 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Automated observations. Johnson City Airport reported a 
           wind gust of 63 mph at 6:55 PM CDT. This storm has a 
           history of producing damaging winds. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Ulysses, Big Bow and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 10169 3774 10178 3790 10112 3745 10111
TIME...MOT...LOC 0002Z 256DEG 9KT 3764 10166 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
613 
WWUS53 KDDC 040017
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
717 PM CDT Mon Jun 3 2019

KSC067-075-093-187-040045-
/O.CON.KDDC.SV.W.0142.000000T0000Z-190604T0045Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
717 PM CDT Mon Jun 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY...GRANT
AND EASTERN STANTON COUNTIES...

At 716 PM CDT/616 PM MDT/, a severe thunderstorm was located near Big
Bow, moving east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Emergency management and automated observations. This storm 
         has a history of producing damaging winds in Stanton 
         county. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Ulysses, Big Bow and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 10166 3776 10170 3790 10112 3745 10111
TIME...MOT...LOC 0016Z 266DEG 25KT 3764 10149 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

TURNER
333 
WWUS53 KDDC 040035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Mon Jun 3 2019

KSC067-075-093-187-040045-
/O.CON.KDDC.SV.W.0142.000000T0000Z-190604T0045Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
735 PM CDT Mon Jun 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY...GRANT
AND EASTERN STANTON COUNTIES...

At 735 PM CDT/635 PM MDT/, a severe thunderstorm was located 5 miles 
north of Ulysses, moving east at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Ulysses, Big Bow and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 10166 3776 10170 3790 10112 3745 10111
TIME...MOT...LOC 0035Z 254DEG 30KT 3767 10133 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:41 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 3, 1:41 PM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
141 PM CDT Mon Jun 3 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1141 AM CDT Mon Jun 3 2019

Southwest flow aloft over southwest Kansas with a deep upper level
low across the four corner region giving way to decent difluent
flow across the high plains allowing for exhaust for apparent
storms late this afternoon and evening. A short wave is expected
to propagate across the region this afternoon sparking off storms
over the Raton Mesa area and eastern Colorado before pushing
across the state line into Kansas by 5PM. These storms will
initiate due to strong daytime heating this afternoon and
geographical lift across the higher elevations of these areas
before pushing to lower elevations of the high plains into the
evening hours. Large scale forcing mechanisms look to be weak and
thus, these storms look like to be short lived if not dying off
before reaching far western Kansas with only general storms
pushing across the CWA and exiting before midnight. None the less,
with instability moderate in CAPE and mid level lapse rates with
clear skies allowing for ample warm up, hail could be the initial
risk before reaching the region before becoming mostly a wind
event as storms cluster up into a line. Beyond that, expect
afternoon high temperatures to swell into the mid to upper 80s
with near or at 90 for western counties along the Colorado state
line. Breezy south to southwest winds will diminish overnight due
to night time cooling with cloudy skies from the aforementioned
storms clearing out before midnight.

Tuesday morning low temperatures will start pretty mild in the
low to mid 60s as winds will stay relatively light due to a
weakened pressure gradient with high pressure extending in from
the north and northeast. Another round of storms look to develop
once again by mid afternoon across northeastern New Mexico and
southeastern Colorado before pushing into far western Kansas later
in the afternoon and evening time frame. With the upper level low
starting to push further east, expect another short wave to push
across the high plains. Coupled with divergent upper level
southwest flow and ample daytime heating and instability once
again, expect severe weather during this time frame with large
hail and damaging winds once again being the main threats. The
stronger low level jet as depicted today, will not be near as
strong tomorrow with this event, and thus, the growth of a much
larger scale look to be pretty diminished. These storms look to
push off out of the CWA again before midnight giving way to
clearing skies and weaker winds. Afternoon high temperatures
Tuesday afternoon will once again be in the mid to upper 80s with
overnight lows into Wednesday morning in upper 50s to mid 60s west
to east across the CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 127 PM CDT Mon Jun 3 2019

After another mild start, not as much of a warm up for Wednesday
only making it into the low to mid 80s for the majority of the CWA
behind the aforementioned shortwave from Tuesday evening and early
night. Another round of storms could be possible Wednesday
afternoon and evening with another shortwave, but with the upper
level low on the progression eastward, the severe impacts to be
more centered further east into central to eastern Kansas. General
thunderstorms expected for southwest Kansas but still could see
gustier winds and smaller size hail but the severe threats will
remain east. Similar conditions for Thursday with the severe
threat pushing further east into the Missouri River basin as the
aforementioned upper level low pushes further east before lifting
across the area and to the northeast Thursday night into Friday.
General thunderstorms still possible Thursday afternoon and
evening but severity not likely. Morning lows will be upper 50s to
low 60s with afternoon highs only in the 70s with increased cloud
clover due to the aforementioned low near overhead for the high
plains inhibiting a strong diurnal warm up.

A warming and drying trend in store to end the week on Friday and
into the weekend. An upper level ridge builds in across the
western United States due to strong confluent flow aloft with high
pressure extending across the surface for western Kansas. Morning
low temperatures will generally be in the upper 50s to mid 60s
with afternoon high temperatures pushing back into the 80s with
near 90 for Saturday as the warmest day of the long term outlook.

Another weak and dry cold front extends out of the Wyoming front
range that will drop temperatures back into the 70s for Monday and
the new work week. Moisture content looks to be dry and stable as
it passes through the area due to the northwest flow aloft and
downsloping surface flow. Expect dry conditions to continue into
the rest of the week with a good warm up in store with long term
outlooks indicating a dryer and warmer than average spell for the
10-15 day outlook. Even though rainfall amounts look to be not
near as much this week not seeing much more than an inch in most
areas of the CWA, sure will take what can get in the meantime
before the hot and dry summer time approaches in time for the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM CDT Mon Jun 3 2019

VFR conditions will prevail through the entire period for all
sites with breezy south to southwest winds between 10-15kts.
Storms look to develop across eastern Colorado this afternoon and
pushing eastward by 00Z for LBL and GCK, 02Z for DDC, and 04Z for
HYS. these will last only a couple hours before pushing east of
the sites and out of the CWA. By 14Z, clear skies and weaker
southwest winds with a weaker gradient across the CWA under the
influence of surface high pressure and weak upper level flow. No
other weather elements are expected nor forecasted until the next
cycle with more thunderstorm activity expected Tuesday afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  64  86  61 /  20  40  20  30
GCK  88  61  88  59 /  40  40  20  30
EHA  88  58  86  58 /  40  50  20  30
LBL  88  60  86  59 /  40  50  20  30
HYS  86  65  87  61 /  10  40  10  20
P28  85  65  86  65 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 3, 3:43 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Mon Jun 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Mon Jun 3 2019 /243 AM MDT Mon Jun 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions of
west central and southwest Kansas late this afternoon and evening.
Quarter to golf ball size hail and damaging winds in excess of 60
mph will be possible. An isolated tornado or two cannot be ruled
out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day Tuesday through Thursday.
However, the potential for severe weather remains uncertain.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in west central and southwest
Kansas generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 3, 4:41 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM MDT Mon Jun 3 2019

KSZ061-032230-
Hamilton KS-
341 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10199 3826 10160 3800 10193 3803 10202
TIME...MOT...LOC 2140Z 205DEG 10KT 3806 10196

LOWE
Special weather statement, Jun 3, 5:28 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
428 PM MDT Mon Jun 3 2019

KSZ061-032315-
Hamilton KS-
428 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Coolidge, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10190 3826 10154 3805 10185 3810 10198
TIME...MOT...LOC 2228Z 215DEG 25KT 3814 10188

LOWE
Special weather statement, Jun 3, 6:23 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
623 PM CDT Mon Jun 3 2019

KSZ074-084-040015-
Stanton KS-Morton KS-
623 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 10 miles southwest of The Saunders Elevator, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Johnson City, Manter, Richfield and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3760 10204 3769 10165 3699 10186 3699 10204
TIME...MOT...LOC 2322Z 220DEG 22KT 3733 10212

LOWE
Local storm report, Jun 3, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          3 NE MANTER             37.56N 101.84W
06/03/2019                   STANTON            KS   STORM CHASER

            LANDSPOUT TORNADO REPORTED BY STORM CHASER.

&&

RB
Local storm report, Jun 3, 6:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 W JOHNSON CITY        37.57N 101.77W
06/03/2019  M1.00 INCH       STANTON            KS   EMERGENCY MNGR

&&

RB
Local storm report, Jun 3, 6:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     1 WNW JOHNSON CITY      37.57N 101.77W
06/03/2019  E60 MPH          STANTON            KS   EMERGENCY MNGR

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:12 PM CDTSpecial Weather StatementDDCStevens48 min
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny44 min
Jun 3, 7:40 PM CDTAreal Flood WarningDDCGrant4 hr
Jun 3, 7:57 PM CDTSpecial Weather StatementDDCStevens48 min
Jun 3, 8:06 PM CDTSpecial Weather StatementDDCGray54 min
Jun 3, 8:25 PM CDTSpecial Weather StatementDDCSeward50 min
Jun 3, 8:44 PM CDTSpecial Weather StatementDDCFord, Hodgeman, Meade46 min
Jun 3, 8:48 PM CDTSpecial Weather StatementDDCHaskell42 min
Jun 3, 8:51 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell39 min
Jun 3, 9:01 PM CDTSevere Thunderstorm WarningDDCMeade, Seward44 min
Jun 3, 9:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa, Meade64 min
Jun 3, 10:37 PM CDTSpecial Weather StatementDDCComanche, Kiowa, Pratt38 min
Jun 3, 11:39 PM CDTSpecial Weather StatementDDCBarber51 min
Jun 4, 12:15 AM CDTSpecial Weather StatementDDCComanche45 min
Jun 4, 12:21 AM CDTSpecial Weather StatementDDCKiowa, Pratt39 min
Jun 4, 12:26 AM CDTSevere Thunderstorm WarningDDCClark, Comanche38 min
Jun 4, 12:50 AM CDTSpecial Weather StatementDDCBarber55 min
Jun 4, 12:52 AM CDTSpecial Weather StatementDDCKiowa53 min
Jun 4, 1:04 AM CDTSpecial Weather StatementDDCComanche56 min
Jun 4, 1:41 AM CDTSpecial Weather StatementDDCBarber49 min
Jun 4, 6:35 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.